Puerto Rico, 2005

Flash Flooding in Puerto Rico, May 17, 2005

May 17, 2005 · NWS SJU · 4 events in 1 county or zone

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 17, 6:00 AM AST, 30 minutes earlier.

Area forecast discussion, May 17, 6:00 AM AST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUE MAY 17 2005

.DISCUSSION...ACTIVE WEATHER PATTERN EXPECTED TO CONTINUE ACROSS THE
FA FOR THE NEXT FEW DAYS. BROAD SURFACE LOW LOCATED SOUTH OF THE
MONA PASSAGE EARLY THIS MORNING...WILL MOVE NORTH ACROSS THE EASTERN
DOMINICAN REPUBLIC AND PUERTO RICO TODAY THROUGH TONIGHT...AND THEN
INTENSIFY AND MOVE SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC
WATERS WEDNESDAY THROUGH THURSDAY. SOUTH TO SOUTHEAST INFLOW ON THE
EAST SIDE OF THIS FEATURE HAS CONTINUED TO ADVECT DEEP TROPICAL
MOISTURE NORTHWARD FROM SOUTH AMERICA ACROSS THE CARIBBEAN WATERS
AND INTO THE LOCAL AREA. LATE ON MONDAY AND OVERNIGHT...THIS
MOISTURE COMBINED WITH A SERIES OF MID LEVEL VORTICES...ONE OF THEM
JUST TO THE SOUTH OF PUERTO RICO AT THIS TIME AND PROBABLY
CONVECTIVELY INDUCED...AS WELL AS UPPER LEVEL DIVERGENCE AND LOCAL
EFFECTS...TO PRODUCE NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS...SOME WITH TORRENTIAL RAINFALL. THIS HAS
ALREADY RESULTED IN SOME FLASH AND RIVER FLOODING OVER PARTS OF
SOUTH...INTERIOR AND EAST PUERTO RICO. WE HAVE A FLASH FLOOD WATCH
FOR ALL OF THE FA THROUGH 1130 AM THIS MORNING AND STILL HAVE
NUMEROUS WARNINGS IN EFFECT AT THIS TIME.

EXPECT SIMILAR WEATHER TO CONTINUE THE NEXT FEW DAYS...WITH MORE
STRATIFORM RAIN FALLING INTERMITTENTLY AND THEN FOLLOWED BY 6 TO 12
HOUR PERIODS OF MORE CONVECTIVELY DRIVEN SHOWERS AND
THUNDERSTORMS...WITH VERY HEAVY TO TORRENTIAL RAINFALL AT TIMES.
GIVEN ANTECEDENT GROUND AND RIVER CONDITIONS AND ALL OF THE
FAVORABLE METEOROLOGICAL PARAMETERS COMBINING...EXPECT A
CONTINUATION OF A HIGH FLASH FLOOD AND MUDSLIDE POTENTIAL...WITH
EACH BURST OF SHOWER AND THUNDERSTORM ACTIVITY PROBABLY RESULTING IN
MORE PROBLEMS THAN THE ONE BEFORE. ALL LOCAL RESIDENTS AND VISITORS
SHOULD CONTINUE TO CLOSELY MONITOR THE WEATHER DURING THE NEXT FEW
DAYS.

&&

.MARINE...GENERALLY EXPECT WINDS OF 21 KNOTS OR LESS AND SEAS 7 FEET
OR LESS THROUGH THURSDAY. MARINERS SHOULD REMAIN ALERT FOR CLUSTERS
OF STRONG THUNDERSTORMS ACROSS THE LOCAL COASTAL WATERS AND SEEK
SAFE HARBOR AT THE FIRST SIGN OF THREATENING WEATHER. WE HAVE A
SMALL CRAFT ADVISORY FOR THE ATLANTIC OFF SHORE WATERS FOR TODAY AND
A PRECAUTIONARY STATEMENT FOR THE ATLANTIC NEAR SHORE WATERS AND FOR
ALL OF THE LOCAL CARIBBEAN WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  75  82  75 /  90  70  70  70
STT  79  75  81  77 /  80  70  70  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...FLASH FLOOD WATCH PRZ001>013 UNTIL 1130 AM TODAY. SCA AMZ710.
.VI...FLASH FLOOD WATCH VIZ001...VIZ002 UNTIL 1130 AM TODAY. SCA
      AMZ710.

&&

BCS
Hazardous weather outlook, May 17, 6:00 AM AST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUE MAY 17 2005

PRZ001>013-AMZ710>750-181000-
600 AM AST TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. WIDESPREAD
SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL WILL OCCUR IN SEVERAL
LOCATIONS...WITH THE POTENTIAL FOR FLASH AND RIVER FLOODING.
ALSO...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ATLANTIC OFF SHORE
WATERS. ELSEWHERE MARINERS SHOULD EXERCISE CAUTION AND ARE URGED TO
REMAIN ALERT FOR HAZARDOUS MARINE CONDITIONS THAT WILL OCCUR
OCCASIONALLY...AS CLUSTERS OF STRONG THUNDERSTORMS CONTINUE TO
AFFECT THE REGIONAL WATERS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT FEW DAYS. MORE ACTIVE WEATHER IS EXPECTED TO
CONTINUE AT LEAST THROUGH THURSDAY...IN RESPONSE TO A BROAD AREA OF
LOW PRESSURE LOCATED SOUTH OF THE MONA PASSAGE EARLY THIS MORNING
THAT WILL MOVE NORTH ACROSS THE EASTERN DOMINICAN REPUBLIC AND
PUERTO RICO TODAY THROUGH TONIGHT...AND THEN INTENSIFY AND MOVE
SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC WATERS WEDNESDAY
THROUGH THURSDAY. THIS IS EXPECTED TO PULL ABUNDANT TROPICAL
MOISTURE ACROSS MOST OF THE LOCAL AREA FOR AN EXTENDED PERIOD OF
HEAVY RAIN POTENTIAL. THE FLASH FLOODING AND MUDSLIDES POTENTIAL
WILL REMAIN HIGH DURING THIS PERIOD.

VIZ001-002-AMZ710>730-181000-
600 AM AST TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SEVERAL WEATHER FACTORS WILL COMBINE TO KEEP
THE LOCAL AREA IN A VERY MOIST AND UNSTABLE ENVIRONMENT. SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND SOME URBAN
AND GUT FLOODING ARE POSSIBLE IN A FEW LOCATIONS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ATLANTIC OFF SHORE
WATERS. ELSEWHERE MARINERS SHOULD EXERCISE CAUTION AND ARE URGED TO
REMAIN ALERT FOR HAZARDOUS MARINE CONDITIONS THAT WILL OCCUR
OCCASIONALLY...AS CLUSTERS OF STRONG THUNDERSTORMS CONTINUE TO
AFFECT THE REGIONAL WATERS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS
DURING THE NEXT FEW DAYS. MORE ACTIVE WEATHER IS EXPECTED TO
CONTINUE AT LEAST THROUGH THURSDAY...IN RESPONSE TO A BROAD AREA OF
LOW PRESSURE LOCATED SOUTH OF THE MONA PASSAGE EARLY THIS MORNING
THAT WILL MOVE NORTH ACROSS THE EASTERN DOMINICAN REPUBLIC AND
PUERTO RICO TODAY THROUGH TONIGHT...AND THEN INTENSIFY AND MOVE
SLOWLY EASTWARD ACROSS THE OFF SHORE ATLANTIC WATERS WEDNESDAY
THROUGH THURSDAY. THIS IS EXPECTED TO PULL ABUNDANT TROPICAL
MOISTURE ACROSS MOST OF THE LOCAL AREA FOR AN EXTENDED PERIOD OF
HEAVY RAIN POTENTIAL. THE FLASH FLOODING AND MUDSLIDES POTENTIAL
WILL REMAIN HIGH DURING THIS PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Northeast

When
May 17, 6:30 AM AST to 9:45 AM AST
Where
Northeast County, Ceiba
Reported by
EMERGENCY MANAGER
Coordinates
18.250, -65.633

River Fajardo was reported out of its banks along road 3 from Fajardo to Ceiba.

Flash Flood, Northeast

When
May 17, 6:35 AM AST to 9:45 AM AST
Where
Northeast County, Naguabo
Reported by
EMERGENCY MANAGER
Coordinates
18.217, -65.733

Road 3 at intersection with road 971 was closed to traffic due to flooding.

Flash Flood, Northeast

When
May 17, 6:43 AM AST to 9:45 AM AST
Where
Northeast County, Fajardo
Reported by
EMERGENCY MANAGER
Coordinates
18.317, -65.650

River Fajardo was out of its banks and flooding road 3, at Cilito sector between Fajardo and Ceiba.

Flash Flood, Northeast

When
May 17, 6:49 AM AST to 9:45 AM AST
Where
Northeast County, Luquillo
Reported by
EMERGENCY MANAGER
Coordinates
18.350, -65.717

River Sabana was reported out of its banks at Barrio Sabana. Road 3 was flooded in front of the Kioscos.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451634, 5451635, 5451718, 5451719.